Group Aims to Prevent
Waking During Surgery
A medical accreditation group yesterday urged hospitals to take steps to prevent "anesthesia awareness" -- in which patients wake up during surgery, sometimes feeling excruciating pain, but are unable to cry out.
An estimated 20,000 to 40,000 patients wake up during general anesthesia each year and about one-quarter report feeling pain, the Joint Commission on Accreditation of Healthcare Organizations said. The sensation has been described by some as being "entombed in a corpse."
Dennis S. O'Leary, the commission's president, said that patients who might wake up during an operation should be warned, and that all general anesthesia patients should be monitored and asked about any awareness during surgery.
The commission's recommendations could eventually become accreditation requirements, O'Leary said.
May Cause Blood Clots
A widely publicized study that has linked hormone-replacement therapy to an increased risk of stroke, heart attack and some cancers also uncovered a hazard of blood clots, researchers reported yesterday.
The study, called the Women's Health Initiative, found that women taking estrogen plus progestin at the strength once commonly in use had a doubled risk of venous blood clots, which can travel to the lungs and be fatal.
The estrogen-progestin combination is most often sold in the United States as Wyeth Pharmaceuticals' Prempro. The Food and Drug Administration now recommends that women seeking relief from menopausal symptoms use such drugs at the lowest effective dose and for the shortest time necessary.
The clot data, reported in the Journal of the American Medical Association by researchers at the University of Vermont, came from the study that involved 16,608 postmenopausal women between the ages of 50 and 79 recruited from 1993 through 1998. Some received the hormone drug while others got a placebo.
The study found that the clot risk was highest for those who were overweight, and that a genetic disposition for clots as well as advancing age also increased the risk.
Worsen Heart Trouble
Giving blood transfusions to patients with acute heart problems nearly triples the risk they will die or have a heart attack within a month, researchers said yesterday.
The reason is not entirely clear, but researchers believe the blood used is often depleted of substances such as nitrous oxide that help deliver oxygen to the body's tissues.
Transfused blood also may increase inflammation and further constrict blocked arteries and make the heart pump harder.
Overall, the analysis of three studies with more than 24,000 participants found 29 percent of the heart patients who had a transfusion died or had another heart attack within 30 days, compared with 10 percent of heart patients who did not receive a transfusion.
The risk of dying was 8 percent among transfused patients, vs. 3 percent for those who were not.
Transfusions are given to patients who have anemia because of bleeding or a deficiency of oxygen-carrying red blood cells.
Sunil Rao of the Duke Clinical Research Institute in Durham, N.C., who published his findings in the Journal of the American Medical Association, urged greater caution when deciding whether to transfuse anemic patients.
-- From News Services